MPR and GCA

have been on 40 mgs of steroids, now down to 12mgs, my eyesight is terrible, wake up every morning with sticky eyes, that is the only way I can describe it, had eye drops etc., nothing helps. As I am a photographer it is the worst thing in the world for me, my eyesight means everything. Did not know steroids were such an evil drug, think sometimes I would rather have the pain than the consequences of how I feel now.

22 Replies

oldestnewest
  • I am lead to believe that a warm wrung out flannel placed over the eyes at bedtime for 15-30 minutes stimulates the glands that produce the oily layer over the eye, thus lessening the dry, itching associated with Corticosteroids.

    Might be worth a try.

  • Do you know the cause if your sticky eyes? Has this been diagnosed properly? Could be an infection, blepharitis, or even associated with dry eyes. Have you had a recent cough or a cold? You may need to discuss again with your GP and ask for an ophthalmic referral if it doesn't clear .0, but keep your eye lids clean - clean twice a day like brushing your teeth. Is the stick stuff clear or yellowish? Lots of questions or info needed rather than just blaming Pred .

    Let us know how it goes .

  • I know how you feel . I am an artist and crafts person and have been taking steroids for PMR since november 2014 . I had a lot of floaters a couple of months befor this diagnosis and ended up in A &E .

    Had eye test in December 2015 and thankfull saw an optician who new what to look out for . Evidently my eye pressure was high , so she sent me to our local eye hospital because she thought it due to prednisalone .

    I have now been diagnosed with glucoma possibly due to taking steroids and started treatment straight away .

    Due to go back for check up in Feb .

    So may I sujjest a trip to your optician would be a good idea . Even if it only put your mind at rest .

    During the day I put ordinary drops into my eyes for dry eye . And the treatment drops at night .

    Life in retirement has become really frustrating now as I always thought I could do all the Craft things I wanted to , and think like you about steroid use . However my PMR is in my shoulder and neck ,and the pain is so bad with out med , I could not do any art as the pain restricts me from doing anything . Good luck Carol

  • Carol

    Am in the same boat as you are with PMR which I have had since 2011. I have glaucoma also and am restricted to 5mgs of prednisolone per day otherwise my ocular pressure rises. In the beginning I was given 15mgs of prednisolone which did the trick but the eye pressures went sky high and I had to have an emergency operation called a trabeculectomy, to save my right eye in 2014. My sight is as good as it can get now but I still have quite a bit of pain and discomfort in my body; at least I know my eyes are safe as I am a working artist. Some days the brush is difficult to hold, other days are better. Keep strong.

    Francine x

  • Thank you it's nice to have some one who understand the frustration in creating through poor vision .I am told that the pred. has caused cataracts and because of the floaters it is really frustrating to see what I am doing . I am hoping as I reduce the pred. am on 9 mg now and have been for the last few months due to fluctuating blood test result .fingers crossed the glucoma improves ,that things will start to improve .

    I had bad neck head shoulder pain befor anyone tried testing me for pmr . I am 67 now and wish that the doctor I have at present with my practice I had seen some years ago .

    Was hospitalised one weekend several months ago with severe head pain and the first doctor had never heard of steroids or need I say pmr . Anyway after 40 years of being told I have trigeminal neuralgia they now say it is multi migraine . I wish they would just say they don't know what is causing this ,but again I can say the pain was not so bad before I was put un steroids or diagnosed with pmr .

    I wish you well with your eyes and PMR .🎨🎨🌞

  • Thank you for your reply and I too wish you well. It is so frustrating when our doctors do not seem to be able to help us. I am 66 years old and would like to have a comfortable few years ahead and with determination, I hope to be able to find a happy middle ground so that I can continue with my artistic activities. I too was warned of cataracts because of the prednisolone. I take 5mgs now. Like you, a few years back, I was rushed into hospital as I had such a migraine that the attending emergency doctor thought I had giant cell arteritis (if I remember well). Trigeminal neuralgia pain has also been mentioned. Just a scare but needed investigating. Hope you start feeling a little better as Spring is on the way now and things always look better with a few daffodils and sunshine!

    Love

    Francine x

  • Nice to know we are not alone🌻☘🍀🌷

  • Thank you, every little things help at the mo. xx

  • Life and daf.s help within life Francine, good to know that we have help to talk within our so called illness. HA HA..XX

  • thank you Francine for your support and wish you well too. x

  • Thank you for your reply, I will take it on board Carol, eye's, are so special x

  • Hi Carol, you sound like a lovely lady, my dear, a bit like me, so sad are bodies are letting us both down, never mind love , up and on. Also so nice to have met you on this website x

  • No blame preds, never had a problem before

  • have you been on steroids then?

  • As the others have said - my immediate thought was blepharitis and that isn't necessarily due to the pred. Pred gets blamed for a lot of things that happen in PMR as well - after having had at least 5 years of PMR without pred and quite a few "complaints" I think I'm well able to say that!

    There are techniques for cleaning your eyelids with warm water which are said to help a great deal - as beekaykay says.

  • I had blepharitis diagnosed some months ago. It's improved with Blephasol liquid, which I buy from Boots and use to clean my eyelash area with cotton wool buds twice a day. My doctor suggested using baby shampoo but I found that rather harsh.

  • I suffer the same. I'm on a lower dose of Prednisilone, but have Sjorgren's. The optometrist said she had never seen such dry eyes. Dry, but very crusty in the mornings. I'm into Week 2 of a very strict regime and it is definitely beginning to make a difference:

    1). Cleanse the eyelids with cleansing eyelid wipes. I uSe Lumecare

    2). Buy a special medical Eye Bag. Twice a day, put it in the microwave for 30 secs. This is more hygienic than a flannel and retains the heat.

    3. Place it over closed eyes for 8-10 mins.

    4). Immediately afterwards, massage the eyes using Blepharospasm

    5). Use eye drops. I swear by HycoSan Extra. It's preservative-free so one can use it as required and has a life of 6 months at room temperature once opened.

    Like you I am an artist (a painter), and my vision was already compromised with something called Foster Fuchs disease. I only have peripheral vision in my left eye. Wouldn't you know it that my ' good eye' is the one that is most affected by the current problem!

    I hope this helps.

    Jo

  • I should have added that I have Blepharitis as well. When the stuff from that migrates to very dry eyes, it can really damage the surface and is painful. Jo

  • I was going to suggest checking for other conditions including Sjogrens, an autoimmune condition that causes dry eyes, dry mouth and other issues (not everyone gets all of these). Glad to see these have been mentioned. It is really important to figure out what is the cause, as if untreated other problems could ensue. I hope you are able to find the underlying cause. And also very much agree that sometimes these things happen (and would happen) separately from prednisalone -- important to not attribute any new issue to the prednisalone but investigate it in its own right. :)

  • As an ex ophthalmic nurse I couldn't agree more,

    Best wishes Maxine

  • Hi Morrison, I also have both, I was on 40mgs of steroids for 30 days, after that time, I developed Mania, it was terrible, I was as high as a kite. I am a retired nursing sister, I know that this drug can cause terrible side effects. Psychiatric disorders as well as other things. I had to reduce them over a week, then saw my consultant. He said better stay off them, I now managed with Antiinflams, Diclofenac and Oxycodone a reg, Morphine drug.

    It is not easy, as light bring on the head aches, I became ill on 20th August. I do Aquarobics twice a week, gently !! It helps with the stiffness.

    You can manage without, regular blood tests, maybe short times on steroids, but get off them when things are ok. Hope this helps.

  • Thank you,my eyesight is so importatnt x

You may also like...